Virginia, 2012

Winter Storm and Winter Weather in Virginia, March 5, 2012

March 5, 2012 · NWS LWX · 13 events in 13 counties and zones

A potent area of low pressure tracked through southern Virginia during the morning and early afternoon hours of the 5th. A band of precipitation developed on the northern side of the low.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent area of low pressure tracked through southern Virginia during the morning and early afternoon hours of the 5th. A band of precipitation developed on the northern side of the low. There was enough cold air for precipitation to fall in the form of snow, and the heaviest snow was across central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 5, 4:00 AM EST, 2 hours earlier.

Area forecast discussion, Mar 5, 4:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST MON MAR 5 2012

.SYNOPSIS...
A CLIPPER LOW PRESSURE SYSTEM WILL PUSH EAST ACROSS SOUTHERN
VIRGINIA THIS MORNING...MOVING OFFSHORE THROUGH THE AFTERNOON.
SPRAWLING HIGH PRESSURE WILL DOMINATE THE MID ATLANTIC WEATHER
TONIGHT INTO THURSDAY BEFORE A COLD FRONT APPROACHES AND SINKS SOUTH
ACROSS THE REGION THURSDAY NIGHT THROUGH FRIDAY. MORE HIGH PRESSURE
IS EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
POTENT SHORTWAVE/CLIPPER SYSTEM OVER THE EASTERN OHIO VALLEY WILL
MOVE TO THE EAST TODAY...PASSING OVER THE SOUTHERN APPALACHIANS THIS
MORNING AND THROUGH SOUTHERN VIRGINIA DURING THE MIDDAY AND EARLY
AFTERNOON HOURS.

00Z GUIDANCE SHIFTED THE TRACK OF THE LOW AND ASSOCIATED QPF A
LITTLE FURTHER TO THE NORTH. NCEP GUIDANCE CONTINUES TO SHOW THIS
STORM EXHIBITING A TIGHT GRADIENT OF SNOW. HAVE ALREADY EXPANDED THE
WINTER WEATHER ADVISORY TO INCLUDE SEVERAL MORE COUNTIES FROM
AUGUSTA EAST THROUGH ALBEMARLE/ORANGE/SPOTSYLVANIA. LATEST NCEP
GUIDANCE SUGGESTS THIS AREA WOULD BE ON THE NORTHERN FRINGE OF A
MODERATE TO HEAVY BAND OF SNOWFALL. IN ADDITION TO THE PVA
ASSOCIATED WITH THE SYSTEM...MODELS INDICATE THAT THIS AREA IS WHERE
THERE MAY ALSO BE ENHANCED FRONTOGENETIC FORCING. ALWAYS HAVE TO
WORRY ABOUT BANDING RESULTING IN MORE SNOWFALL. THIS WORRY IS
COMPOUNDED BY THE 06Z NAM JUST COMING IN...SUGGESTING WARNING
CALIBER AMOUNTS ACROSS NELSON AND SOUTHERN ALBEMARLE COUNTIES.
DON/T HAVE SUPPORT FROM OTHER GUIDANCE FOR A WARNING...SO WILL HOLD
WITH THE ADVISORY FOR NOW WITH THE HIGHEST TOTALS TOWARD NELSON
COUNTY. IN ADDITION...RECENT HRRR RUNS SUGGEST THAT ADVISORY
SNOWFALL COULD REACH A TIER OF COUNTIES FURTHER NORTH ALTHOUGH THIS
IS NOT PORTRAYED BY THE NAM/GFS WHICH SHOW THE TIGHT QPF GRADIENT
WELL. WILL HAVE TO KEEP AN EYE ON THIS POTENTIAL AS THE MORNING
PROGRESSES. HAVE THE NORTHERN FRINGE OF LOW POPS UP TO NEAR
INTERSTATE 66...WITH A DRY FORECAST UP TOWARD THE BALTIMORE AREA.

HAVE UNDERCUT MOS FOR TODAY ESPECIALLY ACROSS THE SOUTHERN PORTION
OF THE CWA GIVEN CLOUD COVER AND PRECIP.

CLIPPER WILL BE A FAST-MOVER...LIKELY OFF THE SOUTHEAST VIRGINIA
COAST BY MID AFTERNOON AND TAKING THE PRECIP WITH IT. SKIES WILL
REMAIN CLOUDY THROUGH THE AFTERNOON...BUT AS HIGH PRESSURE BUILDS IN
FROM THE WEST THIS EVENING SKIES WILL RAPIDLY CLEAR AND COLDER AIR
WILL MOVE INTO THE CWA.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
TUESDAY...RIDGE AXIS MOVES EAST ACROSS THE LWX CWA ON TUESDAY WITH
MAX TEMPS AROUND 50F ACROSS THE CWA...JUST BELOW NORMAL. THIS IS
EXCEPT FOR THE SHEN VLY AND WEST WHERE SWLY RETURN FLOW IN THE
AFTERNOON MIXES DOWN THE WARM AIR ADVECTING IN...EXPECT MID 50S OUT
THERE. FEW/SCT MID LEVEL CLOUDS ALONG A LOWER-MID LEVEL WARM
FRONT...BUT DRY.

WEDNESDAY INTO THURSDAY...HIGH PRESSURE CENTER ANCHORS TO THE SE OF
THE MID ATLANTIC COAST...PUMPING WARM GULF AIR ACROSS THE REGION.
EXPECT A WARMING TREND AND AMPLE SUNSHINE. 8C 850MB TEMPS ON
WED...WITH 10 TO 20 KT SWLY MIXING FLOW EXPECT AT LEAST MID 60S MAX
TEMPS WEDNESDAY. BETTER MIXING ON THURSDAY IN ADVANCE OF A COLD
FRONT. MAX TEMPS MID TO UPR 60S...70F SOUTH.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
COLD FRONT SAGS SOUTH THROUGH THE CENTRAL MID ATLANTIC THURSDAY
NIGHT THROUGH FRIDAY. INCREASED POPS TO HIGHER CHANCE RANGE...WITH
MOST OF THE AREA IN 40 POP THURSDAY NIGHT...WITH SRN MD 40 POP FOR
FRIDAY AS FRONT SAGS SOUTH THROUGH THE AREA.

HIGH PRESSURE OVER THE NRN MID ATLANTIC BEHIND THE COLD FRONT FOR
THE WEEKEND...EXPECT AN ONSHORE FLOW AND TEMPERATURES BACK TO AROUND
NORMAL. WILL HAVE TO WATCH OUT FOR THE FRONT TO STALL AND A CAD
SCENARIO TO SETUP FOR THE WEEKEND.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
SN WILL DEVELOP AT CHO BTWN 11-12Z...BEGINNING A PERIOD OF IFR/LIFR
CONDITIONS LIKELY LASTING UNTIL AROUND NOON. HAVE KEPT PRECIP SOUTH
OF ALL OTHER TERMINALS...BUT THERE IS AN OUTSIDE CHANCE THAT LIGHT
SN MAKES IT TO IAD-DCA ON THE NORTHERN FRINGE OF PRECIP ASSOCIATED
WITH A CLIPPER THAT PASSES SOUTH OF THE REGION TODAY. AS CLIPPER
MOVES OFF THE COAST...WINDS WILL BECOME GUSTY THIS AFTERNOON BEFORE
DIMINISHING TONIGHT AS HIGH PRESSURE BUILDS IN.

HIGH PRESSURE/VFR TUESDAY INTO THURSDAY. NLY FLOW TUESDAY MORNING
BECOMES LIGHT AND VARIABLE UNDER THE HIGH PRESSURE CENTER...THEN
BECOMES SWLY THROUGH THE AFTERNOON AS THE CENTER MOVES OFFSHORE.
SLY/SWLY FLOW THEN THROUGH THURSDAY AS HIGH PRESSURE ANCHORS EAST OF
CAPE HATTERAS AND AS A COLD FRONT APPROACHES. COLD FRONTAL PASSAGE
WITH RAIN SHOWERS THURSDAY NIGHT/FRIDAY.

&&

.MARINE...
CLIPPER PASSES SOUTH OF THE WATERS TODAY. GRADIENT TIGHTENS UP THIS
AFTERNOON FOR SCA CONDITIONS TO DEVELOP. SCA WINDS MAY LAST WELL
INTO THE EVENING BEFORE HIGH PRESSURE BUILDS IN OVERNIGHT.

NLY/NWLY FLOW CONTINUES TO GUST AROUND 18KT THROUGH MID TUESDAY
MORNING FOR SRN MD PORTION OF CHES BAY...SO SCA WAS EXTENDED UNTIL
15Z FOR SOUTH OF DRUM PT. LIGHT AND VARIABLE FLOW THEN BECOMES
SLY/SWLY TUESDAY AFTERNOON AND CONTINUES THROUGH THURSDAY AS HIGH
PRESSURE ANCHORS EAST OF CAPE HATTERAS. SCA POSSIBLE WEDNESDAY NIGHT
INTO FRIDAY. COLD FRONT SAGS SOUTH THROUGH THE CHESAPEAKE BAY
REGION LATE THURSDAY NIGHT THROUGH FRIDAY BRINGING SCATTERED RAIN
SHOWERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ025-036-
     037-050-056.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM EST
     TUESDAY FOR ANZ531-532-538>542.
     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 10 AM EST
     TUESDAY FOR ANZ533-534-537-543.
     SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT EST
     TONIGHT FOR ANZ530-535-536.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BAJ
LONG TERM...BAJ
AVIATION...BAJ/BPP
MARINE...BAJ/BPP
Hazardous weather outlook, Mar 5, 5:20 AM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 AM EST MON MAR 5 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
061000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
520 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL NOON TODAY
FOR SPOTSYLVANIA COUNTY IN VIRGINIA. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /WSWLWX/ FOR DETAILS.

SNOW WILL LIKELY EXPAND TO THE EAST THROUGH THE NORTHERN NECK OF
VIRGINIA AND INTO LOWER SOUTHERN MARYLAND BY MID
MORNING...RESULTING IN LIGHT SNOWFALL ACCUMULATIONS. THIS STORM
WILL EXHIBIT A TIGHT GRADIENT OF SNOWFALL FROM NORTH TO SOUTH...SO
PLEASE MONITOR THE LATEST FORECASTS.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY...AND
CONTINUES OVERNIGHT FOR PORTIONS OF THE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY NIGHT INTO THE
FRIDAY FOR PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
PLEASE RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-061000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
520 AM EST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL NOON TODAY
FOR PORTIONS OF THE CENTRAL SHENANDOAH VALLEY AND CENTRAL PIEDMONT
OF VIRGINIA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/
FOR DETAILS.

THERE IS THE POSSIBILITY THAT SNOW EXTENDS FURTHER NORTH INTO THE
CENTRAL SHENANDOAH VALLEY AND CENTRAL PIEDMONT OF VIRGINIA THIS
MORNING...PRODUCING LIGHT SNOWFALL ACCUMULATIONS NORTH OF THE
ADVISORY AREA. THIS STORM WILL EXHIBIT A TIGHT GRADIENT OF
SNOWFALL FROM NORTH TO SOUTH. PLEASE MONITOR THE LATEST FORECASTS
IN CASE THE ADVISORY NEEDS TO BE EXPANDED NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER
PLEASE RELAY SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Augusta

When
March 5, 6:00 AM EST to 12:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.0 inches at Middlebrook and 5.8 inches at Fishersville.

Winter Weather, Eastern Highland

When
March 5, 6:00 AM EST to 12:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 4.3 inches at Mustoe.

Winter Weather, Western Highland

When
March 5, 6:00 AM EST to 12:00 PM EST
Where
Western Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be between three and five inches.

Winter Weather, Nelson

When
March 5, 6:00 AM EST to 12:00 PM EST
Where
Nelson forecast zone
Reported by
Public
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Snowfall totaled up to 4.5 inches at Rockfish.

Winter Storm, Albemarle

When
March 5, 7:00 AM EST to 12:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snowfall totaled up to 9.0 inches near Eheart and 8.5 inches near Earlysville. Snowfall averaged between four and eight inches across the rest of the county.

Winter Storm, Greene

When
March 5, 7:00 AM EST to 1:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Snowfall totaled up to 10.0 inches at Barboursville. Five inches of snow was reported at Orange.

Winter Storm, Spotsylvania

When
March 5, 7:00 AM EST to 1:00 PM EST
Where
Spotsylvania forecast zone
Reported by
Broadcast Media
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.0 inches at the Spotsylvania Courthouse.

Winter Weather, Rockingham

When
March 5, 7:00 AM EST to 12:00 PM EST
Where
Rockingham forecast zone
Reported by
Broadcast Media
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall totaled up to 7.0 inches at Grottoes. Snowfall averaged between one and three inches across the rest of the county.

Winter Weather, Madison

When
March 5, 7:00 AM EST to 12:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.7 inches near Madison.

Winter Weather, Culpeper

When
March 5, 7:00 AM EST to 12:00 PM EST
Where
Culpeper forecast zone
Reported by
Unknown
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snowfall was estimated to be between two and three inches across the county.

Winter Weather, Stafford

When
March 5, 7:00 AM EST to 1:00 PM EST
Where
Stafford forecast zone
Reported by
Unknown
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snowfall was estimated to be between two and four inches across the county.

Winter Weather, King George

When
March 5, 7:00 AM EST to 1:00 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.8 inches at King George.

Winter Storm, Orange

When
March 5, 7:00 AM EST to 1:00 PM EST
Where
Orange forecast zone
Reported by
Broadcast Media
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Snowfall totaled up to 10.0 inches at Barboursville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369476, 369484, 369485, 369491, 369477, 369480, 369481, 369490, 369492, 369493, 369494, 369495, 369497.